First Author: A.Gavrić SLOVENIA
Co Author(s): P. Jaki Mekjavic
Back to previous
To present the clinical features and clinical course of retinal changes in two patients undergoing combined treatment with agents targeting a mitogen-activated protein kinase (MAPK) pathway - BRAF inhibitor vemurafenib and MEK inhibitor cobimetinib, due to metastatic malignant melanoma (MMM).
Eye Hospital, University Medical Centre Ljubljana, Slovenia.
Report of two patients with MMM treated with BRAF and MEK inhibitors. Ophthalmic examination included: Visual acuity (VA), intraocular pressure, slit lamp examination, ophthalmoscopy, infrared-reflectance (IR) imaging and optical coherence tomography (OCT) at regular intervals; in one patient electroretinography (ERG) was also performed.
The first patient, a 73-year-old male, presented with fluctuations of blurry vision a few days after starting the therapy with cobimetinib that followed vemurafenib therapy. His VA was reduced to 20/50 and with hyperopic correction (from +1.00 to +1.75) improved to 20/20. A central yellowish lesion in the fovea of approximately 2/3 disc-diameter in size, was observed in both eyes, as well as a smaller extrafoveal lesions. IR imaging showed lesions with a hypereflective centre surrounded by a hyporeflective ring and on OCT dome-shaped accumulation of subretinal fluid (SRF) was seen. There was a temporal fluctuation in the amount of SRF in the subfoveal lesion of both eyes. Other examinations, including ERG, were unremarkable. The second patient, a 63-year-old female, presented with mild transient visual impairment shortly after starting the therapy. VA was 20/20. Ophthalmoscopy revealed multiple bilateral yellowish lesions less than 1/3 disc-diameter in size in the macula, including foveola in both eyes, with the same IR and OCT characteristics as in the first case; these slightly decreased over time.
Multiple bilateral foveal and extrafoveal serous neuroretinal detachments develop in MMM patients treated with a combination of BRAF and MEK inhibitors. Ophthalmologists and oncologists need to be aware of this common side effect that can results in visual disturbance. Due to its relative benign course, any intervention, including the discontinuance of a potentially life-prolonging therapy, should be avoided.